Nevada, 2011Hail and High Wind in Nevada, May 8 to 9, 2011
May 8 to 9, 2011 · NWS VEF · 3 events in 2 counties and zones
A cold Pacific low pressure system brought high winds to the Mojave Desert, along with a few hail-producing thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold Pacific low pressure system brought high winds to the Mojave Desert, along with a few hail-producing thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 8, 2:12 PM PST, 1 hour 3 minutes earlier.
Area forecast discussion, May 8, 2:12 PM PST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT SUN MAY 8 2011
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
PACIFIC NORTHWEST AND INTO NEVADA AND UTAH BY MONDAY. THIS WILL
RESULT IN WINDY TO VERY WINDY CONDITIONS ACROSS MUCH OF THE AREA
THROUGH THIS EVENING. THERE WILL ALSO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY NORTH AND EAST OF LAS VEGAS TONIGHT AND
MONDAY. TEMPERATURES WILL DROP TO WELL BELOW NORMAL BY MONDAY.
LIGHTER WINDS AND NEAR NORMAL TEMPERATURES CAN BE EXPECTED BY THE
MIDDLE OF THE WEEK.
&&
.SHORT TERM...OVERALL THE STRONG STORM CENTERED ALONG THE WA/OR
BORDER THIS AFTERNOON WAS IMPACTING OUR AREA AS EXPECTED. THE WIND
ADVISORIES WERE MOSTLY WORKING OUT WELL WITH JUST A FEW PLACES YET
TO MEET CRITERIA. ALSO...WINDS HAVE YET TO REACH HIGH WIND WARNING
LEVELS WHERE WARNINGS ARE IN EFFECT. WINDS ARE EXPECTED TO CONTINUE
INCREASING THROUGH THE AFTERNOON HOWEVER AND I HAVE NO PLANS ON
CANCELLING ANY ADVISORIES OR WARNINGS EARLY. THE BAND OF HIGH AND
MID CLOUDS OUT IN ADVANCE OF THE LOW WERE BEGINNING TO CLEAR TO THE
EAST THIS AFTERNOON BUT CLOUDS AND SHOWERS WERE DEVELOPING ALONG AND
NORTH OF THE NORTHERN BORDER OF OUR FORECAST AREA. THESE CLOUDS AND
SHOWERS WILL CONTINUE TO PUSH SOUTH TONIGHT AND MONDAY AS THE LOW
MOVES INTO NEVADA WITH MOST PLACE FROM ABOUT LAS VEGAS NORTHWARD AND
EASTWARD SEEING A CHANCE OF SHOWERS AND AFTERNOON/EVENING
THUNDERSTORMS. LINCOLN COUNTY STILL LOOKS TO HAVE THE BEST CHANCE OF
GETTING SOME DECENT RAINFALL. THE WINDS WILL DECREASE DURING THE
OVERNIGHT HOURS IN MOST AREAS ALTHOUGH WESTERN SAN BERNARDINO COUNTY
MAY SEE WINDS MAINTAIN CLOSE TO ADVISORY LEVELS...EVEN THROUGH
MONDAY. ONE DIFFERENCE BETWEEN THE MODEL RUNS TODAY VERSUS YESTERDAY
IS GUIDANCE TEMPERATURES FOR MONDAY ARE NOT AS COOL...LIKELY DUE TO
A SOMEWHAT FARTHER WEST POSITION OF THE LOW CENTER. THEREFORE I
RAISED HIGH TEMPERATURES A LITTLE. ALSO THE LOW MAY LINGER A LITTLE
LONGER MONDAY NIGHT AND TUESDAY WITH A GRADUAL DECREASE IN CHANCES
OF SHOWERS BUT EVEN LINGERING INTO TUESDAY EVENING OVER EASTERN
LINCOLN COUNTY. RIDGING FINALLY MOVES OVER TUESDAY NIGHT AND
WEDNESDAY LEADING TO WARMING TEMPERATURES AND LIGHT WINDS.
.LONG TERM...THURSDAY THROUGH SUNDAY
RIDGING CONTINUES TO BUILD IN AT THE ONSET OF THE EXTENDED FORECAST
PERIOD. CONTINUED THEME OF GOING TEMPERATURE FORECAST FOR THURSDAY
AND FRIDAY AS IT IS POSITIONED AT THE UPPER END OF THE ENSEMBLE MEAN
WHICH APPEARS APPROPRIATE.
NEGATIVELY TILTED SHORTWAVE TROUGH STILL APPARENT ON OPERATIONAL
GFS/ECMWF RUNS WITH THE GFS SLIGHTLY FASTER MOVING THROUGH FRIDAY
INTO FRIDAY NIGHT. NUDGED POPS UP VERY SLIGHTLY FOR THE SIERRAS BUT
COLUMN PWAT IS VERY LOW ON BOTH MODELS AND DO NOT SEE NEED FOR
SIGNIFICANT POPS AT THIS TIME. BUMPED CLOUD COVER UP A BIT FOR FRIDAY
AND KEPT TEMPERATURES DOWN A LITTLE FOR SATURDAY...STILL WARM...BUT
CLOSER TO NORMAL TO ALLOW FOR LOWER THICKNESSES.
PARENT TROUGH/CLOSED LOW THAT EJECTS THE PREVIOUSLY MENTIONED
SHORTWAVE APPEARS TO HAVE SLOWED IN ITS EASTWARD PROGRESSION IN THE
LATEST RUNS. JET PATTERN IS RATHER AMPLIFIED AT THIS POINT IN BOTH
MODELS AND NOT EXTREMELY PROGRESSIVE SO WILL REFLECT THIS SLOWING IN
THE FORECAST SOMEWHAT. HOWEVER THE GENERAL PATTERN REGARDLESS OF
ACTUAL MOVEMENT OF THE LOW WILL CALL FOR A GRADUAL INCREASE IN WINDS
AND LOWERING TEMPERATURES SATURDAY AND SUNDAY.
&&
.AVIATION...FOR MCCARRAN...STRONG SOUTHWEST WINDS WILL CONTINUE AND
PERHAPS INTENSIFY THROUGH EARLY EVENING. GUSTS IN EXCESS OF 47 KNOTS
WILL BE POSSIBLE THROUGH AROUND 01Z WITH THE PREDOMINANT GUSTS
AROUND 40 KNOTS. WINDS WILL STAY RELATIVELY STRONG OVERNIGHT. A
FRONT WILL MOVE THROUGH IN THE AFTERNOON HOURS LIKELY AROUND 20Z
WHICH WILL SHIFT THE WINDS NORTH TO NORTHEASTERLY AT 10 TO 15 KNOTS.
HOWEVER CONFIDENCE ON TIMING OF THE FRONTAL BOUNDARY IS LOW AT THE
MOMENT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...BOUNDARY WORKING THROUGH THE BISHOP AREA. WEST WINDS
WITH OCCASIONAL ROTORS FROM THE 010/020 DIRECTION WILL BE POSSIBLE
THROUGH AROUND 03Z WHERE WINDS SHOULD SHIFT MORE TO THE 350 AND HOLD
AT AROUND 15KTS. STRONG SOUTH TO SOUTHWEST WINDS POSSIBLE ELSEWHERE
THROUGH THE EVENING HOURS WITH GUSTS IN THE 40 TO 50 KT RANGE
REMAINING POSSIBLE. FRONT WILL MOVE SOUTHEAST ACROSS THE AREA IN THE
MORNING HOURS SHIFTING WINDS TO THE NORTH TO NORTHWEST. THE FRONT WILL
LIKELY NEAR DESERT ROCK AROUND 18Z AND NORTH LAS VEGAS AROUND 21Z
BUT CONFIDENCE ON TIMING IS LOW AT THE MOMENT. FRONT NOT CURRENTLY
EXPECTED TO PUSH THROUGH NEEDLES OR DAGGETT IN THE CURRENT TAF
PERIOD.
&&
.FIRE WEATHER...MOST AREAS IN THE RED FLAG WARNING HAVE SEEN WINDS
PICK UP TODAY WITH GUSTS OVER 35 MPH AND SOME AREAS GUSTING OVER 50
MPH. RELATIVE HUMIDITY VALUES STRUGGLING TO GET DOWN TO 15 PERCENT
IN SOME AREAS AS COOLER AIR MOVED IN. OVERALL THERE SHOULD BE ENOUGH
SITES WITH HUMIDITY DROPPING TO OR BELOW 15 PERCENT TO JUSTIFY
KEEPING THE RED FLAG WARNING GOING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ019-020.
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR NVZ462-465-466.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NVZ015>018-021-022.
AZ...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ101-102.
WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR AZZ001-003-036.
CA...HIGH WIND WARNING UNTIL 9 PM PDT THIS EVENING FOR CAZ519-520.
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ229.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR CAZ522-524-525.
HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ523.
&&
HARRISON/GIBBS
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 8, 4:54 AM PST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
554 AM PDT SUN MAY 8 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-090000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
554 AM PDT SUN MAY 8 2011 /554 AM MST SUN MAY 8 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM MOVING SOUTH ALONG THE WEST COAST WILL
PRODUCE STRONG AND GUSTY WINDS ACROSS MUCH OF THE REGION TODAY AND
INTO TONIGHT. THE STRONGEST WINDS ARE EXPECTED TO BE OVER WESTERN
SAN BERNARDINO COUNTY THIS AFTERNOON AND EVENING WHERE A HIGH WIND
WARNING IS IN EFFECT. A HIGH WIND WARNING IS ALSO IN EFFECT ALONG
THE EAST SIDE OF THE SOUTHERN SIERRA AND THE EAST SIDE OF THE
SPRING MOUNTAINS AS WELL AS THE WESTERN PORTION OF THE LAS VEGAS
VALLEY FOR DOWNSLOPE WINDS. MEANWHILE MUCH OF THE REMAINING
PORTION OF THE AREA IS UNDER WIND ADVISORIES FOR TODAY AND THIS
EVENING.
IN ADDITION TO THE WINDS...SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS WILL BE SEEN ACROSS THE NORTHERN PORTION OF THE DISTRICT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STORM WILL BE CENTERED OVER NEVADA ON MONDAY WHICH WILL ALLOW
FOR WINDS TO DECREASE...HOWEVER LOCAL GUSTY WINDS STILL LOOKED FOR
OVER THE SOUTHERN CALIFORNIA DESERT AREAS AND POSSIBLY ALONG THE
COLORADO RIVER VALLEY. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL ALSO BE SEEN...MAINLY NORTH AND EAST OF THE LAS
VEGAS VALLEY. THE MAIN IMPACT ON MONDAY HOWEVER WILL BE MUCH
COLDER TEMPERATURES WITH AFTERNOON READINGS 20 TO 25 DEGREES
COLDER THAN THOSE REPORTED ON SATURDAY.
BY TUESDAY...DRYING TO TAKE PLACE AS THE STORM SHIFTS EAST. DRY
CONDITIONS WITH TEMPERATURES WARMING TO ABOVE NORMAL THAN EXPECTED
INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Western Clark/Southern Nye
- When
- May 8, 3:15 PM PST to 3:24 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
The Mercury/Desert Rock (KDRA) ASOS and a mesonet site approximately 13 miles to the north both measured wind gusts of 58 to 60 mph.
Hail, Clark
- When
- May 9, 12:24 PM PST
- Where
- Clark County, 11.07 mi NW of Nelson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.792, -114.992
Personnel at the Nevada Solar One power plant reported one inch hail.
Hail, Clark
- When
- May 9, 1:07 PM PST
- Where
- Clark County, 8.37 mi WNW of Riverside
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.757, -114.377
A motorcyclist on Interstate 15 reported hail up to penny size.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 8 to 12, 2011$1.5 million · 1 event
- Wildfire in Arizona, May 8 to 31, 201112 injured · 1 event
- Wildfire and High Wind in New Mexico, May 8, 2011$200,000 · 50 kt wind · 2 events
- Wildfire in Texas, May 8 to 16, 2011$60,000 · 1 event
- Flood in Utah, May 8 to 9, 2011$50,000 · 1 event
- High Wind in California, May 8 to 9, 2011$30,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, May 8 to 9, 2011EF0 · 12 events
- Hail in Texas, May 8, 20111.75 in hail · 8 events
- Hail and Damaging Wind in Oklahoma, May 8, 20111 in hail · 5 events
- Hail in South Dakota, May 8, 2011$1,000 · 1.25 in hail · 4 events
- Flooding in Idaho, May 8 to 31, 2011$2,000 · 2 events
- High Wind and Strong Wind in California, May 8 to 9, 2011$3,000 · 54 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295285, 295286, 295287.